Safe practices for over-the-counter pain medications

At the first sign of a headache or sore back, many of us reach for a bottle of over-the-counter pain medication. Advil, Tylenol and aspirin are commonplace in many of our medicine cabinets, and because they are over-the-counter medications, we think they are safer than prescription medications. As a result, we often overlook the recommended dosages on the back of the pill bottle.

According to Jean Moon, Pharm.D., assistant professor in the University of Minnesota College of Pharmacy, over-the-counter pain medications can be just as harmful to your body as prescription medications when used incorrectly.

Health Talk sat down with Moon to ask her about some best practices for using pain medications.

What are the most common types of over-the-counter pain medications?

Most over-the-counter pain medications contain either acetaminophen (Tylenol) or nonsteroidal anti-inflammatory medications such as ibuprofen (Motrin), naproxen (Aleve) and aspirin.

What is the most common misconception about pain medications?

It is often assumed that since they are over-the-counter, these medications are harmless. All medication poses some potential risk.

How important is it for people to follow the recommended doses on the back of the pill bottles?

It is very important to follow the recommended doses when using over-the-counter products, unless you are under the direction of your health care provider to do differently. The over-the-counter recommended dosages are calculated to minimize risk when these medications are given to the general public. Even at recommended doses, these medications can still have risks, including stomach bleeding, liver and kidney damage and ulcers. Taking over-the-counter medications in large doses and for longer than recommended can put you at greater risk.

What are your top 3 tips for consumers to safely use over-the-counter pain medications?

  • Talk to your health care provider about all the medications you are taking, including over-the-counter medications, like pain killers. Sometimes people forget to report their over-the-counter medications. They can interact with or be too similar to something you are already taking.
  • Pain medications can commonly be combinations of different medications (e.g. an opioid and acetaminophen together). The patient may not realize this and take over-the-counter Tylenol (acetaminophen) as needed, which can result in too much acetaminophen. Also, many over-the-counter cough and cold medication preparations have pain medication ingredients in the mix as well.
  • Every patient’s health considerations are different, so what is recommended for you may not be recommended for someone else. Especially when a patient is directed to take an over-the-counter medication differently than what is on the label.
https://twin-cities.umn.edu/node/263686
University of Minnesota, Twin Cities
06/28/2018